Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Charleston, SC

August 17, 2004Tattnall County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 17, 2004, 5:12 PM EDT for Tattnall County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 5:12 PM EDT (21:12 UTC)
Expired
Aug 17, 2004, 6:00 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 113 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 172112
SVRCHS
GAC267-172200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 600 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 3 MILES WEST OF COLLINS...OR ABOUT 8 MILES NORTH OF
  REIDSVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  COLLINS AND COBBTOWN...
  REIDSVILLE...
  MANASSAS...
  MENDES...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3211 8219 3218 8218 3227 8222 3230 8221
      3229 8213 3221 8202 3208 8199 3206 8195
      3205 8192 3192 8190

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:10 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 3:10 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT TUE AUG 17 2004

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...WILL CARRY CHC POP
THROUGH THE NIGHT AS MODELS SHOW S/W ENERGY TO THE SW OVER AL AND
GA.  BESIDES THE ONGOING CONVECTION RIGHT NOW OVER THE CWA...WITH A
MOIST UNSTABLE ATMOSPHERE...COULD SEE ADDITIONAL CONVECTION FIRE
DURING THE NIGHT LIKE WE DID LAST NIGHT OVER SOUTHERN GA.  ENERGY
WILL BE EXITING THE AREA BY TOMORROW AFTERNOON...SO COULD SEE THE
POP DECREASE THROUGH THE DAY ON WEDNESDAY FROM WEST TO EAST.
SEABREEZE WILL LIKELY BE THE TRIGGER FOR WED AFTERNOON CONVECTION.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...LOWER MEAN RH IS FORECAST BY
THU AND SHOULD LAST THROUGH FRI HELPING TO LIMIT THE AREAL COVERAGE
OF AFTERNOON SH/TS.   THE REMNANTS OF EARL ALONG WITH PLENTY OF
TROPICAL MOISTURE NEAR THE YUCATAN LOOKS TO BE ADVECTED NORTHWARD
INTO THE SE U.S. OVER THE WEEKEND AS THE WAVE MOVES AROUND THE
PERIPHERY OF THE BERMUDA HIGH.  SFC LOW MOVING ACROSS THE MIDWEST BY
EARLY FRI WILL HELP TO PULL UP THIS AVAILABLE MOISTURE.  TRAILING
COLD FRONT WHICH EARLIER RUNS HAD PUSHING THROUGH THE AREA LATE IN
THE WEEKEND...NOW STALL THE FRONT JUST TOO OUR NORTH.  WITH THE
BOUNDARY IN THE AREA AND DEEP RH FORECASTED...WILL KEEP HIGH CHC
POPS SAT-MON.  TEMPS SHOULD KEEP AROUND CLIMATE NORMS OR SLIGHTLY
BELOW DUE TO INCREASED CONVECTION AND CLOUDCOVER.

&&

.MARINE...WINDS ARE SLOW TO SHIFT TO SRLY THIS AFTN OVER THE WATERS
DESPITE THE FACT THAT THE SEA BREEZE BNDRY HAS DEVELOPED. THINK THE
SHIFT WILL STILL OCCUR THIS EVENING THEN WINDS ARE EXPECTED TO
REMAIN SRLY THROUGH MUCH OF THE PERIOD. RIDGE TO BUILD W INTO THE
AREA AS THE UPR TROF DEEPENS OVER THE SRN PORTION OF THE COUNTRY
THROUGH FRI. THE UPR RIDGE WILL FLATTEN AND MORE ZONAL FLOW IS
EXPECTED OVER THE AREA FOR THE WEEKEND. THIS SHOULD ALLOW THE
APPROACHING FRONT TO APPROACH THE INLAND AREAS WITH POTENTIAL FOR
WINDS TO INCREASE AS THE GRADIENT PINCHES OFF OVER THE WATERS.

&&

.AVIATION...TEMPO MVFR CONDITIONS AT BOTH TERMINALS THROUGH AT LEAST
22Z WITH CONVECTION ASSOCIATED WITH THE STNRY FRONT AND SEABREEZE
BOUNDARIES. VFR CONDITIONS EXPECTED OVERNIGHT WITH POSSIBLE IFR
CONDITIONS AS LIGHT WINDS AND WET GROUND SHOULD HELP LOWER VSBYS.
WINDS SHOULD REMAIN LIGHT THROUGH THE FORECAST PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY/SF/RB
Hazardous weather outlook, Aug 17, 10:26 AM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 AM EDT TUE AUG 17 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-180900-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1026 AM EDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP TODAY. THE STRONGEST STORMS ARE EXPECTED TO FORM CLOSER TO
THE DEEP MOISTURE SOURCE OVER GEORGIA. THE MAIN THUNDERSTORM HAZARDS
TODAY WILL BE LOCALLY HEAVY RAINFALL AND DEADLY LIGHTNING
STRIKES...ESPECIALLY SOUTH OF THE SAVANNAH RIVER.  A FEW WIND GUSTS
TO NEAR 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 17, 2:57 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT TUE AUG 17 2004

GAZ137-171930-
LONG-
257 PM EDT TUE AUG 17 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 330 PM EDT...

AT 257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF LUDOWICI...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND LUDOWICI AND AIMAR THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Special weather statement, Aug 17, 3:27 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT TUE AUG 17 2004

GAZ140-141-172000-
COASTAL MCINTOSH-INLAND MCINTOSH-
327 PM EDT TUE AUG 17 2004

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MCINTOSH COUNTY THROUGH
400 PM EDT...

AT 327 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WARSAW...OR ABOUT 16 MILES NORTH OF
DARIEN...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND WARSAW...TOWNSEND...JONES...HUXFORD...
BRICKSTON...SOUTH NEWPORT...EULONIA...FAIRHOPE...PINE HARBOR AND
SHELLMAN BLUFF THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 17, 4:55 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT TUE AUG 17 2004

GAZ099-114-172200-
CANDLER-TATTNALL-
455 PM EDT TUE AUG 17 2004

...STRONG THUNDERSTORMS WILL IMPACT TATTNALL COUNTY AND CANDLER
COUNTY THROUGH 600 PM EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN TATTNALL AND
CANDLER COUNTIES.  THESE STORMS WILL MOVE ACROSS BOTH COUNTIES
AFFECTING REIDSVILLE...METTER...COBBTOWN...PULASKI AND COLLINS.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND HALF
INCH DIAMETER HAIL CAN BE EXPECTED WITH THESE STORMS.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:54 PM EDTSevere Thunderstorm WarningCHSEvans51 min
Aug 17, 6:12 PM EDTSevere Thunderstorm WarningCHSTattnall18 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.